Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 85, NWS Wichita, KS

September 16, 2016Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 16, 2016, 5:26 PM CDT for Wilson County, Kansas. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 5:26 PM CDT (22:26 UTC)
Expired
Sep 17, 2016, 1:00 PM CDT
In force
20 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Wilson County, KS

The radar

The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fall River (KS) at Fredonia (FRNK1). The gauge peaked at 18.78 ft at Sep 16, 2016, 9:00 PM CDT.

actionminormoderate102009/1609/1709/18
Action stage
15 ft
Minor stage
17 ft
Moderate stage
27 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

072 
WGUS43 KICT 162226
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT FRI SEP 16 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Fall River At Fredonia affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-171226-
/O.NEW.KICT.FL.W.0085.160916T2226Z-160917T1800Z/
/FRNK1.1.ER.160916T2148Z.160917T0000Z.160917T0600Z.NO/
526 PM CDT FRI SEP 16 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Fall River At Fredonia.
* From this afternoon until Saturday afternoon.
* At  5:16 PM Friday the stage was 17.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.5 feet by this
  evening. The river will fall below flood stage early Saturday 
  morning.
* Impact...At 17.0 feet...Flood waters backup into residential yards 
  located 1 mile south of Fredonia near the gage site off of Highway 
  96. Expect bank overflows on both banks. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Fredonia           17.0  17.3  Fri 05 PM   18.5  11.1  10.0
    
&&
    
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
      3764 9598                       

$$
3 follow-up statements
429 
WGUS83 KICT 170059
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
759 PM CDT FRI SEP 16 2016

...The flood warning continues for the following river in Kansas...
 
  Fall River At Fredonia affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-171459-
/O.EXT.KICT.FL.W.0085.000000T0000Z-160918T0027Z/
/FRNK1.1.ER.160916T2148Z.160917T0600Z.160917T1227Z.NO/
759 PM CDT FRI SEP 16 2016

The Flood Warning continues for
  The Fall River At Fredonia.
* Until Saturday evening.
* At  7:15 PM Friday the stage was 18.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.5 feet by 
  early Saturday morning. The river will fall below flood stage 
  Saturday morning.
* Impact...At 17.0 feet...Flood waters backup into residential yards 
  located 1 mile south of Fredonia near the gage site off of Highway 
  96. Expect bank overflows on both banks. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Fredonia           17.0  18.3  Fri 07 PM   12.9  10.0  10.0
    
&&
    
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
      3764 9598                       

$$
056 
WGUS83 KICT 170646
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
146 AM CDT SAT SEP 17 2016

...The flood warning continues for the following river in Kansas...
 
  Fall River At Fredonia affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-172046-
/O.EXT.KICT.FL.W.0085.000000T0000Z-160917T2334Z/
/FRNK1.1.ER.160916T2148Z.160917T0216Z.160917T1134Z.NO/
146 AM CDT SAT SEP 17 2016

The Flood Warning continues for
  The Fall River At Fredonia.
* Until this evening.
* At 1:15 AM Saturday the stage was 18.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* Impact...At 17.0 feet...Flood waters backup into residential yards 
  located 1 mile south of Fredonia near the gage site off of Highway 
  96. Expect bank overflows on both banks. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Fredonia        17.0  18.2  Sat 01 AM   10.7   10.0   10.0
    
&&
     
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
      3764 9598                       

$$

KED
437 
WGUS83 KICT 171251
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
751 AM CDT SAT SEP 17 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Fall River At Fredonia affecting Wilson County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-171321-
/O.CAN.KICT.FL.W.0085.000000T0000Z-160917T2334Z/
/FRNK1.1.ER.160916T2148Z.160917T0216Z.160917T0903Z.NO/
751 AM CDT SAT SEP 17 2016

The Flood Warning is cancelled for
  The Fall River At Fredonia.
* At  7:16 AM Saturday the stage was 14.4 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at  4:03 AM Saturday.
* Forecast...The river will continue to fall to 9.3 feet by Sunday 
  morning.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY  TIME     Sun    Mon    Tue
  Fredonia        17.0  14.4  Sat  7 AM     9.3    9.2    7.2
    
&&
     
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
      3764 9598                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 16, 3:14 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 16, 3:14 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
314 PM CDT FRI SEP 16 2016

.SYNOPSIS...
Issued at 305 PM CDT Fri Sep 16 2016

A trough over the Northern Plains with a negative tilt
will continue to trot eastward today. The cold front associated with
this wave is currently positioned from northeast to south central
Kansas and into the Panhandles.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 305 PM CDT Fri Sep 16 2016

Forecast challenge - Precipitation for this evening and tonight as
the cold front pushes southeast.

Convection that began off of an outflow boundary from the overnight
activity ahead of the front has persisted in south central and
southeast Kansas throughout the day. Given the worked over
environment following this convection, it is not likely that there
will be widespread redevelopment in most of south central as the
front moves southeast. However, there was brief scattered
development along the front in the early afternoon. In the clearing
across southwest Kansas, scattered clouds have started to bubble
along front which may move into south central Kansas. Right now
reservation exists on how the evening will evolve. The HRRR and
other models show persistent activity in southeast Kansas which will
diminish after 0z with a complete exit by ~3z. Given the radar, it
could be even sooner.

Current thinking is the activity that would develop would be
mainly heavy rain producers for the area which could lead to
flooding. Ongoing convection falling onto the moist surface from
the storms of last evening has caused flooding problems in
southeast Kansas. Obviously any additional rainfall would
exacerbate the problem. Chances of precip were held through the
evening and overnight for now, yet anticipation in changes of the
current forecast are likely.

A ridge moves in for Saturday which will bring a pleasant day across
the Plains. Outdoor activities are encouraged to flourish. There is
a weak wave that will push through on Saturday night into early
Sunday, but this is a very subtle feature especially closer to the
surface. It is not out of the realm of possibility for scattered
shower and thunderstorm activity after midnight along the KS/OK
border. Slight chances were removed for the evening as the slight
possibility appears to be later.

.LONG TERM...(Tuesday through Friday)
Issued at 305 PM CDT Fri Sep 16 2016

A ridge builds back in for the first of the week and will encompass
a majority of the CONUS. The next trough will come from the Pacific
Northwest on Wednesday. There is another subtle wave along the lee
of the Rockies ahead of the main trough which will meander east for
the latter part of the week. Models have definitely come into better
agreement than yesterday with only slight timing differences; the
Northern Plains anticipated position will cap off the work week.
Current indications suggest this trough will be deepen more than the
system from this week. More changes are on the way for the evolution
of this system through model land.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 128 PM CDT Fri Sep 16 2016

Very challenging forecast. Weakening outflow boundary has pushed
into Oklahoma, with extensive rain showers/thunderstorms north of
the boundary. This was enhanced this morning by transient
shortwave evident in water vapor. Initially was thinking
shortwave and morning convection would suppress much/most of
afternoon convection. However in the past hour or so, convection
has attempted to develop near front in Central KS. MVFR-IFR
ceilings have been in/out at several sites and has been impossible
to track from satellite given higher overcast layer. Thinking
precipitation will need to be mentioned into the evening per
model. The big question is how quickly low level dry air will
overspread the area. There are some indications that given lack of
strong push on front, near saturated boundary layer may linger in
south Central KS for much of the night. Will trend forecast in
that direction, but not ready to go IFR yet. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  82  63  85 /  30  10  10  10
Hutchinson      60  82  61  85 /  20  10  10  10
Newton          61  81  61  84 /  30  10  10  10
ElDorado        63  82  61  84 /  40  10  10  10
Winfield-KWLD   64  83  63  86 /  40  20  20  10
Russell         54  81  59  87 /  10  10  10  10
Great Bend      54  82  59  87 /  10  10  10  10
Salina          59  82  60  86 /  20  10  10  10
McPherson       59  81  60  85 /  20  10  10  10
Coffeyville     65  84  62  86 /  50  20  20  20
Chanute         65  82  61  84 /  50  20  10  10
Iola            64  82  61  83 /  50  20  10  10
Parsons-KPPF    65  83  62  85 /  50  20  10  20

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...PJH
Hazardous weather outlook, Sep 16, 4:15 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT FRI SEP 16 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS PERSISTING THROUGH THE EVENING ACROSS
SOUTHEAST KANSAS. THIS HAS LED TO FLOODING IN A COUPLE OF COUNTIES
AND COULD LEAD TO MORE. THERE COULD BE ADDITIONAL THUNDERSTORMS
DEVELOPING A COLD FRONT IN SOUTH CENTRAL KANSAS BUT MINIMAL
CONFIDENCE EXISTS WITH ANY DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING SHOWERS OR STORMS ARE POSSIBLE OVER FAR SOUTHEAST
KANSAS SATURDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
ALONG THE KANSAS AND OKLAHOMA BORDER ON SUNDAY MORNING. IN ALL
INSTANCES...SEVERE WEATHER IS NOT EXPECTED.

AFTER A FEW DRY DAYS MONDAY AND TUESDAY...STORM CHANCES GRADUALLY
INCREASE BY MID TO LATE NEXT WEEK. STRONG TO MARGINALLY SEVERE
STORMS APPEAR POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Sep 16, 12:34 PM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CDT FRI SEP 16 2016

KSZ072-096-099-100-161830-
ALLEN KS-NEOSHO KS-LABETTE KS-MONTGOMERY KS-
1234 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  ALLEN COUNTY IN SOUTHEASTERN KANSAS...
  NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
  LABETTE COUNTY IN SOUTHEASTERN KANSAS...
  MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 130 PM CDT

* AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  BRONSON...OR 11 MILES EAST OF LA HARPE...MOVING NORTHEAST AT 40
  MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...COFFEYVILLE...INDEPENDENCE...CHANUTE...IOLA...
  CHERRYVALE...CANEY...HUMBOLDT...OSWEGO...ERIE...CHETOPA...
  ALTAMONT...ST. PAUL...LA HARPE...GAS...MORAN...THAYER...EDNA...
  DEARING AND MOUND VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9597 3739 9596 3738 9552 3802 9551
      3804 9508 3701 9507
TIME...MOT...LOC 1734Z 231DEG 35KT 3796 9509

METZGER
Special weather statement, Sep 16, 1:30 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
130 PM CDT FRI SEP 16 2016

KSZ072-096-100-161915-
ALLEN KS-NEOSHO KS-LABETTE KS-
130 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  ALLEN COUNTY IN SOUTHEASTERN KANSAS...
  NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
  NORTHERN LABETTE COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 215 PM CDT

* AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES NORTHWEST
  OF ERIE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...CHANUTE...IOLA...HUMBOLDT...OSWEGO...ERIE...CHETOPA...
  ALTAMONT...ST. PAUL...LA HARPE...GAS...MORAN...THAYER...WALNUT...
  GALESBURG...SAVONBURG...LABETTE...ELSMORE...STARK AND EARLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3701 9508 3736 9552 3803 9551 3804 9509
TIME...MOT...LOC 1829Z 202DEG 14KT 3766 9530

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:01 PM CDTSpecial Weather StatementICTAllen29 min
Sep 16, 1:12 AM CDTSpecial Weather StatementICTRussell48 min
Sep 16, 1:58 AM CDTSpecial Weather StatementICTLincoln32 min
Sep 16, 3:03 AM CDTSpecial Weather StatementICTBarton, Russell27 min
Sep 16, 3:31 AM CDTSpecial Weather StatementICTRussell29 min
Sep 16, 4:04 AM CDTAreal Flood WarningICTLincoln, Russell6 hr
Sep 16, 12:06 PM CDTAreal Flood WarningICTGreenwood9 hr
Sep 16, 12:32 PM CDTAreal Flood WarningICTWilson5 hr
Sep 16, 12:34 PM CDTSpecial Weather StatementICTAllen, Labette, Montgomery, Neosho56 min
Sep 16, 1:30 PM CDTSpecial Weather StatementICTAllen, Labette, Neosho45 min

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.